Maggie’s chemotherapy story
Maggie, 70, was diagnosed with inoperable pancreatic cancer in September 2016 and underwent chemotherapy
On 11th October I was told by my specialist nurse that I could not have surgery as the cancer had spread to the liver and it was a difficult operation anyway. I would have chemotherapy and would get more and more tired and weak rather than pain and side effects. Massive shock.
A big decision
I was given the choice of GemCap (Gemcitabine and Capecitabine) or Folfirinox – I did not expect a choice! I originally chose the former as it would mean I would have less side effects and my life extended by a few months. The more aggressive Folfirinox may give me more months but the side effects were worse. I was told there were no clinical trials in my area, that there was painfully slow progress on treatments and that I would not recover because I was on palliative care.
After checking on the internet that night I found information comparing the two treatments. I knew I wanted to live longer. Even though I was told the treatment may not work, it was worth a risk. I rang my specialist nurse for advice and she said the consultant would not have suggested an alternative to GemCap had he thought I was not fit enough to take it (I was 70 and most people think I am 10 years younger). I was reassured that if Folfirinox was too hard on me, the dosage would be reduced, and if that failed I would be switched onto GemCap anyway.
Getting to grips with my chemotherapy
My Folfirinox treatment started on the 9th November. The date was chosen so that my forthcoming wedding could go ahead with me suffering from least side effects. I got a wig in case I lost my hair quickly (never used it!).
I was told I could no longer swing the handle of my car to start it in case the PICC line twisted! I had to miss some treatments due to low neutrophils and took in chapters of the book I was writing when I was in hospital all day.
In February I had a blood clot during chemo and we watched my wrist swell up. I had an ultrasound scan which showed the clot was in my shoulder. I was told pancreatic cancer causes sticky blood so had to go on blood thinners (injections until August and pills until December). I had peripheral neuropathy from the very start in hands and feet which is easing with acupuncture that I started after the end of my treatment.
The last two treatments of chemotherapy were the worst. I had severe diarrhoea and sickness, losing half a stone each time. I quickly gained this back but they did knock me out. I only lost my appetite twice.
I was happy to get on with my book, especially when I was not feeling too good as I could get immersed in it. Originally I had backache in bed. I kept a log so I knew roughly what to expect during the 2 week cycle. Some days I felt stomachy, had nose bleeds, black stools, sick and diarrhoea or constipated. I sometimes felt tired and dizzy in the first weeks of treatment, but my white cells and red cells were very good.
I was declared stable in February 2017 and my treatment finished on the 11th May 2017.
Read Maggie’s full story here
Read more about the possible side effects of chemotherapy